Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 49, NWS Morristown, TN

August 26, 2022Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 26, 2022, 4:19 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 4:19 PM CDT (21:19 UTC)
Expired
Aug 26, 2022, 7:18 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bledsoe County, TN, Sequatchie County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS54 KMRX 262119
FFWMRX
TNC007-153-270115-
/O.NEW.KMRX.FF.W.0049.220826T2119Z-220827T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
519 PM EDT Fri Aug 26 2022

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southwestern Bledsoe County in east Tennessee...
  Central Sequatchie County in east Tennessee...

* Until 815 PM CDT.

* At 419 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dunlap and Palio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3550 8537 3550 8529 3544 8523 3536 8524
      3527 8537 3537 8550

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
135 
WGUS74 KMRX 262237
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
637 PM EDT Fri Aug 26 2022

TNC007-153-270115-
/O.CON.KMRX.FF.W.0049.000000T0000Z-220827T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bledsoe TN-Sequatchie TN-
537 PM CDT Fri Aug 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR SOUTHWESTERN BLEDSOE AND CENTRAL SEQUATCHIE COUNTIES...

At 537 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dunlap and Palio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3550 8537 3550 8529 3544 8523 3536 8524
      3527 8537 3537 8550

FLASH FLOOD...RADAR INDICATED

$$
776 
WGUS74 KMRX 270018
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
818 PM EDT Fri Aug 26 2022

TNC007-153-270028-
/O.CAN.KMRX.FF.W.0049.000000T0000Z-220827T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bledsoe TN-Sequatchie TN-
718 PM CDT Fri Aug 26 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BLEDSOE AND 
CENTRAL SEQUATCHIE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3550 8537 3550 8529 3544 8523 3536 8524
      3527 8537 3537 8550

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:21 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 26, 2:21 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Fri Aug 26 2022

.SHORT TERM (Tonight and Saturday)...

Key Messages:

1. Convection will remain mostly diurnally driven.

2. Temps climbing above normal.

Discussion:

Shortwave trough responsible for the ongoing Middle TN and
Plateau convection will slowly cross the forecast area tonight.
Convection should be mostly diurnally driven but could last into
mid-late evening thanks to influence of the shortwave.

Ridging builds aloft Saturday, so probably a less convectively
active day overall, though warmer. Most convection will take place
east of the I-75 and I-81 corridors Saturday, especially in the
mountains. The mountains will continue to be in a marginal risk
area for excessive rainfall.

GC

.LONG TERM (Saturday Night through Friday)...

Key Messages:

1. Daily scattered chances for showers/storms with better rain
chances midweek as a cold front approaches.

2. Temps near or slightly above normal with highs generally in the
mid/upper 80s to low 90s.

Discussion:

At the start of the period, ridging will stay in place across our
area on Saturday night and through Sunday. Diurnal showers/storms
are possible Sunday afternoon with higher chances for development in
the higher elevations. This ridging is disrupted Monday as an upper
level trough digs through the northern plains and into the midwest.
Chances for showers and storms in the forecast again on Monday
afternoon and evening. By Tuesday a lengthy cold front associated
with this trough is draped from the TX panhandle up through
Illinois/Michigan. Shortwave impulse looks to make its way into East
TN on Tuesday ahead of this front and provide more chance for
rain/storms. By Wednesday this front will be pushing across TN
allowing for another chance of showers/storms. Storms that develop
could produce gusty winds/heavy rain and flash flooding may be a
concern midweek if there is persistent or repeated heavy rainfall,
especially over saturated areas.

By the end of next work week, the frontal boundary will be south of
us and model guidance suggests much drier PWATS and drier air
following the front--but uncertainty remains about the timing of the
frontal passage.

Temperatures Sunday through mid week will be near normal or slightly
above normal, ranging from the mid/upper 80s to the low 90s across
East Tennessee.

KBW

&&

.AVIATION...
18Z TAF DISCUSSION.

Convection over the Plateau will drift southeastward into the TN
Valley. VFR conditions will prevail at the sites this afternoon
except beneath showers/storms. Will include VCTS most of the
afternoon with two-hour TEMPOs at the sites for mid-afternoon.

Convection decreasing this evening, and it seems by morning BR at
TYS will at least flirt with MVFR, while at TRI may possibly get
to IFR.

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  91  72  91  73 /  20  20  10  30  10
Knoxville McGhee Tyson Airport, TN  68  91  70  92  71 /  10  20   0  20  10
Oak Ridge, TN                       67  90  69  91  70 /  10  20   0  20  10
Tri Cities Airport, TN              64  88  66  90  67 /  20  30   0  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 26, 2:30 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
330 PM EDT Fri Aug 26 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
330 PM EDT Fri Aug 26 2022 /230 PM CDT Fri Aug 26 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will peak in strength and coverage in
the afternoon and early evening hours. Slow moving storms could
result in isolated heavy rainfall, leading to isolated flooding.
Stronger storms might produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous showers and storms will continue into next
week ahead of an approaching frontal boundary. There remains
uncertainty as to when or if the front will move through the area,
but localized flash flooding remains a concern due to potential of
repeated rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Aug 26, 10:30 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLASH FLOOD      2 SE MORRISTOWN         36.20N 83.28W
08/26/2022                   HAMBLEN            TN   911 CALL CENTER

            BARKLEY LANDING ROAD CLOSING DUE TO
            FLOODING. LOCATION OFF SOUTH CUMBERLAND
            STREET NEAR STATE ROUTE 160.

0815 AM     FLASH FLOOD      3 S RUSSELLVILLE        36.21N 83.19W
08/26/2022                   HAMBLEN            TN   BROADCAST MEDIA

            FLOODING ALONG SLOP CREEK ROAD. TIME AND
            LOCATION APPROXIMATE. REPORTED THROUGH
            SOCIAL MEDIA.

0815 AM     FLASH FLOOD      2 NNW LOWLAND           36.18N 83.23W
08/26/2022                   HAMBLEN            TN   911 CALL CENTER

            FLOODING OCCURRING ACROSS EASTERN HAMBLEN
            COUNTY. SOME ROADS BARRICADED. VIDEO FROM
            BROADCAST MEDIA OF FLOODING ALONG SPRINGDALE
            ROAD WITH THE ROAD CLOSED AT A STREAM
            CROSSING. LOCATION NEAR STATE ROUTE 160.
            VIDEO SENT IN JUST BEFORE 800 AM.

&&
Special weather statement, Aug 26, 12:43 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
143 PM EDT Fri Aug 26 2022

VAZ002-005-006-261830-
Scott VA-Wise VA-Russell VA-
143 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southwestern
Russell, northeastern Scott and southeastern Wise Counties through
230 PM EDT...

At 143 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Trammel, or 11 miles southeast of Wise, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coeburn, St. Paul, Dungannon and Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 8243 3698 8240 3698 8237 3696 8236
      3698 8231 3696 8216 3676 8231 3685 8256
      3701 8246
TIME...MOT...LOC 1743Z 282DEG 7KT 3690 8238

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 26, 2:33 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Fri Aug 26 2022

TNZ083-262015-
Rhea TN-
333 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of central Rhea County
through 415 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 11 miles north of Dayton, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spring City, Old Washington, Evensville, Piney Falls State Park and
Stinging Fork Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3561 8506 3568 8499 3569 8499 3576 8492
      3566 8478 3564 8478 3563 8479 3560 8478
      3551 8495
TIME...MOT...LOC 1933Z 326DEG 5KT 3565 8497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Aug 26, 2:41 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT Fri Aug 26 2022

TNZ012-013-262015-
Scott TN-Campbell TN-
341 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Zion Hill, or 11 miles east of Oneida, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jellico, Elk Valley, Ketchen and Indian Mountain State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8402 3637 8414 3646 8446 3659 8439
TIME...MOT...LOC 1941Z 277DEG 19KT 3651 8430

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Aug 26, 3:46 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
446 PM EDT Fri Aug 26 2022

VAZ001-262130-
Lee VA-
446 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of eastern Lee County
through 530 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pennington Gap, or 8 miles northeast of Jonesville, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pennington Gap, St. Charles, Jasper, Dryden and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3685 8301 3685 8300 3682 8279 3680 8277
      3671 8287 3670 8290 3667 8295 3665 8296
      3674 8313 3678 8313 3686 8303
TIME...MOT...LOC 2045Z 296DEG 13KT 3679 8303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:40 AM CDTSpecial Weather StatementMRXCampbell50 min
Aug 26, 6:25 AM CDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen41 min
Aug 26, 7:06 AM CDTFlash Flood WarningMRXHamblen4 hr
Aug 26, 8:45 AM CDTAreal Flood AdvisoryMRXCocke, Hamblen, Jefferson2 hr
Aug 26, 2:22 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea16 min
Aug 26, 2:33 PM CDTSpecial Weather StatementMRXRhea42 min
Aug 26, 2:38 PM CDTFlash Flood WarningMRXBledsoe, Rhea3 hr
Aug 26, 2:41 PM CDTSpecial Weather StatementMRXCampbell34 min

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.